Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 259, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 3, 2004, 7:37 PM CDT for Sedgwick County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 7:37 PM CDT (00:37 UTC)
- Expired
- Aug 3, 2004, 8:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 19 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 6:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4543 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 14.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 040037
SVRICT
KSC173-040130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT TUE AUG 3 2004
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 830 PM CDT.
* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTH OF HAVEN...OR ABOUT 18 MILES
SOUTHEAST OF HUTCHINSON...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR MOUNT HOPE AROUND 740 PM CDT...
NEAR ANDALE AROUND 745 PM CDT...
NEAR BENTLEY AROUND 755 PM CDT...
NEAR VALLEY CENTER AROUND 810 PM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF PENNIES...
WINDS UP TO 60 MILES AN HOUR...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.
AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 830 PM CDT.
LAT...LON 3782 9728 3781 9742 3780 9744 3780 9750
3779 9752 3779 9756 3776 9770 3778 9768
3791 9770 3791 9727
$$
/LAWSON
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:46 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 3, 4:46 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 446 PM CDT TUE AUG 3 2004 .DISCUSSION... UPDATED FCST TO REFLECT ONGOING PCPN ABT TO MOVE INTO S CNTRL KS. HEATING HAS BEEN SUFFICIENT TO BREAK CAP, WIHT SEVERAL CELLS GOING UP JUST W OF FCST AREA. WITH PCPN WELL AHD OF SFC BNDRY, ANTICIPATE THIS WL MOSTLY BE DIURNALLY DRIVEN, WITH POTENTIAL FOR ADDNL PCPN LATER TNGT CLOSER TO FNT. CONCUR WITH SPC DISCUSSION WITH POTENTIAL FOR DRY MICROBURSTS GIVEN LLVL LAPSE RATES AND MSTR PROFILES. NEW ZFP OUT, GRIDS ARE BEING POSTED ATTM. -HOWERTON .PREVIOUS DISCUSSION... 252 PM CDT TUE AUG 3 2004 TNGT: NOT OVERLY OPTIMISTIC, BUT WL CONT TREND OF SML POPS INTO WED AFTN. PHASING OF WEAKENING CAP/SFC CONVERGENCE, ETC IS LESS THAN OPTIMAL. ETA HAS USUAL PROBLEM WITH PREMATURE ERODING OF CAP. WITH ONLY ABT WITH HEAT ADVSY CRITERIA MARGINALLY BEING MET AT SOME LOCATIONS, WL ALLOW IT TO CONT TIL EXPIRATION OR ALLOW SWING SHIFT TO NIX IT. WED: WL CONT SML PCPN CHCS FOR CONTINUITY DURG THE DAY. AGN PHASING OF LLVL MSTR/LIFT IS QUESTIONABLE. TREND OF ENDING PCPN FM NW DURG THE DAY LOOKS GOOD. THU-FRI: COOLER AIR WL INFILTRATE THE AREA AS HI PRES SETTLES INTO THE AREA. SOME INCR IN CLDS ANTICIPATED ON FRI AS SHRTWV APCHS, LEADING TO LESS INSOLATION/COOLER TEMPS AND COMBINED WITH RECIRCULATED COOL AIR AROUND SFC HI. SAT-SUN NGT: CONSIDERABLE UNCERTAINTY EXISTS IN DETAILS OF UPR FLOW DURG THE WEEKEND. CANADIAN/GFS ENSEMBLES FM 00Z RUNS SHOW MUCH UNCERTAINTY DURG THE WEEKEND WITH SHORTWVS EMBEDDED IN FLOW. THIS BRINGS INTO QUESTION THE TIMING OF FROPA/PCPN CHCS. CONCUR WITH MODEL TRENDS AND SURROUNDING WFO CONSENSUS, TO INTRO SML CHCS OF PCPN ON SUN/SUN EVE AT THIS POINT, AND LIMIT SAT NGT TO THE AFT MIDNGT TIME FRAME IN THE NW HALF OF FCST AREA. AT THIS POINT BEST CHC APPRS TO BE THE LATTER PART OF SUN, AND IF TRENDS HOLD, WOULD NOT BE SURPRISED TO SEE POPS NIXED/TRIMMED MORE ON SAT NGT. BASED ON SLOWER FROPA, SOME MINOR TWEAKS TO TEMPS MADE THIS TIME FRAME, AND INCR IN CLDS. MON-TUE: COOLER/DRIER AIR SHUD WORK INTO THE AREA THIS PD, WITH SOME DOWNWARD TWEAKS TO FCST TEMPS. IF GOOD SURGE COMES IN BEHIND FCST, TEMPS MAY EVEN BE A BIT COOLER THAN CURRENTLY ANTICIPATED. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 91 63 85 / 20 20 10 5 HUTCHINSON 73 91 62 85 / 20 20 5 5 NEWTON 73 90 62 84 / 30 20 5 5 ELDORADO 74 91 62 84 / 20 20 5 5 WINFIELD-KWLD 74 95 65 84 / 20 20 10 5 RUSSELL 70 88 58 85 / 30 10 0 5 GREAT BEND 71 89 59 86 / 20 20 5 5 SALINA 73 90 60 86 / 30 10 0 5 MCPHERSON 73 90 61 85 / 30 20 5 5 COFFEYVILLE 74 95 61 83 / 10 20 10 5 CHANUTE 73 92 60 83 / 20 20 10 5 IOLA 73 91 60 83 / 20 20 5 5 && .ICT WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY THROUGH MIDNIGHT CDT ALONG ALONG AND EAST OF I-135. && 17/HOWERTON
Hazardous weather outlook, Aug 3, 6:18 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 618 PM CDT TUE AUG 3 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 618 PM AM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING. WIND GUSTS OF 60 TO 70 MPH AND UP TO QUARTER SIZE HAIL WILL BE POSSIBLE. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS ALL OF CENTRAL AND SOUTHEAST KANSAS TONIGHT, HOWEVER THE RISK FOR SEVERE WEATHER IS EXPECTED TO DIMINISH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST KANSAS ON WEDNESDAY. AN ISOLATED STRONG TO SEVERE THUNDERSTORM CANNOT BE RULED OUT. ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS RETURNS ON SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS PORTIONS OF CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/CJ
In the hours before
Local storm report, Aug 3, 5:37 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG PLEVNA 37.97N 98.31W
08/03/2004 RENO KS BROADCAST MEDIA
5 INCH DIAMETER TREE LIMBS DOWNED. WINDS ESTIMATED TO 65
MPH IN SAME AREA BETWEEN 505 PM AND 515 PM.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 68 min |
| Aug 3, 7:51 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.